Alert archive / California / Flash Flood Watches in 2014
Flash Flood Watch 7, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Aug 20, 2014, 7:00 AM PDT for 4 counties in California. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2014, 7:00 AM PDT (14:00 UTC)
- Expired
- Aug 20, 2014, 7:47 PM PDT
- In force
- 13 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 2.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 3:34 AM PDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 20, 3:34 AM PDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 334 AM PDT WED AUG 20 2014 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL MOVE THROUGH SOUTHERN CALIFORNIA THROUGH THURSDAY AND BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION. TEMPERATURES WILL BE BELOW NORMAL WITH NIGHT AND MORNING LOW CLOUDS IN COASTAL AND VALLEY AREAS. FAIR AND WARMER WEATHER WILL RETURN FRIDAY AS THE LOW PRESSURE EXITS TO THE EAST...WITH FEWER LOW CLOUDS AND ONLY MINOR DAY TO DAY FLUCTUATIONS IN TEMPERATURES OVER THE WEEKEND. FURTHER WARMING IS POSSIBLE EARLY NEXT WEEK TO NEAR NORMAL LEVELS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THE UPPER LOW PRESSURE IS CENTERED NEAR THE CHANNEL ISLANDS EARLY THIS MORNING. THIS FEATURE WILL BRIEFLY CUTOFF THROUGH THURSDAY EVENING BEFORE BEING EJECTED EAST TOWARDS THE 4 CORNERS FRIDAY AND OPENING UP. HI-RES MODELS IN GOOD AGREEMENT WITH THE UPPER LOW FEATURE WITH A NARROW TAP OF SUBTROPICAL MOISTURE CONTINUING THROUGH THURSDAY MORNING AND GENERATING SCATTERED CONVECTION AT TIMES. THE THREAT OF CONVECTION WILL CONTINUE THIS MORNING ACROSS THE COASTAL SECTOR AND THROUGH THE INLAND EMPIRE. WE EXPECT THE AREA OF CONVECTION FOCUS TO TRANSITION TO THE INLAND MOUNTAINS AND DESERTS LATER THIS AFTERNOON AND EVENING WITH DIURNAL HEATING ALTHOUGH AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT THROUGH THURSDAY MORNING ACROSS THE COASTAL REGION TOO. THE CONVECTION THIS MORNING HAS BEEN PERSISTENT SINCE ABOUT MIDNIGHT AND ALONG A TRAINING BAND FROM THE NEARSHORE WATERS NEAR SAN CLEMENTE ISLAND TO NEAR OCEANSIDE HARBOR...AND INLAND TO NEAR ONYX PEAK. HI-RES CONVECTIVE PARAMETERS INDICATE SURFACE BASED INSTABILITY WILL BE FAIRLY IMPRESSIVE ACROSS THE INLAND MOUNTAINS THIS AFTERNOON WITH CAPE VALUES REACHING 1000+ J/KG. RESIDUAL MOISTURE PRIMARILY FOR INLAND AREAS WILL CONTINUE THE THREAT OF CONVECTION THROUGH THURSDAY MORNING BEFORE OUR REGION IS PLACED ON THE BACKSIDE OF THE UPPER LOW. ONSHORE FLOW...ALBEIT NOT AS STRONG...WILL CONTINUE THROUGH THE WEEKEND. THIS WILL CONTINUE TO BRING SLIGHTLY BELOW NORMAL TEMPERATURES ALONG THE COAST AND ACROSS THE COASTAL VALLEYS TOO. THE HIGH PRESSURE ZONE WILL BUILD WEST FROM THE DESERT SOUTHWEST AND BRING A MINOR WARMUP EARLY NEXT WEEK. TEMPERATURES WILL WARM UP BUT ARE NOT EXPECTED TO EXCEED LATE AUGUST NORMALS THROUGH EARLY NEXT WEEK. && .AVIATION... 201000Z...PATCHY STRATUS...WITH BASES FROM 2100-2500 FT MSL AND TOPS TO 3100 FT MSL...WILL CONTINUE ALONG PORTIONS OF THE COAST AND COASTAL VALLEYS THIS MORNING. SCATTERED THUNDERSTORMS MOVING NORTHEAST...STRETCHING FROM THE COASTAL WATERS NEAR KCRQ INLAND TO THE MOUNTAINS NEAR KRIV...WILL CONTINUE SLOWLY SOUTHWARD THIS MORNING. LIGHTNING...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE NEAR STORMS. THUNDERSTORMS CHANCES WILL CONTINUE THROUGH THURSDAY MORNING ACROSS THE REGION. PATCHY STRATUS WILL CLEAR TOWARDS THE COAST LATE THIS MORNING...THEN REDEVELOP ALONG THE COAST TONIGHT WITH SLIGHTLY LOWER TOPS AND BASES. && .MARINE... 300 AM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE COASTAL WATERS THROUGH LATE THIS MORNING. CLOUD-TO-WATER LIGHTNING...GUSTY WINDS...SMALL HAIL...ROUGH SEAS AND ISOLATED WATERSPOUTS MAY ACCOMPANY STORMS. THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY MORNING. A MARINE WEATHER STATEMENT REMAINS IN EFFECT FOR THUNDERSTORMS OVER THE COASTAL WATERS THROUGH THURSDAY MORNING. && .SKYWARN... SKYWARN ACTIVATION MAY BE REQUESTED LATER TODAY DUE TO THUNDERSTORMS. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED SIGNIFICANT WEATHER CONDITIONS. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...BROTHERTON AVIATION/MARINE...JJT
In the hours before
Special weather statement, Aug 20, 5:09 AM PDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 509 AM PDT WED AUG 20 2014 CAZ048-055-056-060-201300- RIVERSIDE COUNTY MOUNTAINS- SAN BERNARDINO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE- 509 AM PDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN BERNARDINO AND WESTERN RIVERSIDE COUNTIES UNTIL 600 AM PDT... AT 503 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUN CITY...OR 11 MILES WEST OF HEMET... MOVING NORTH AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MORENO VALLEY...YUCAIPA...BEAUMONT...MENTONE...AND FOREST FALLS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3437 11698 3425 11669 3365 11712 3373 11731 TIME...MOT...LOC 1209Z 199DEG 25KT 3378 11717 JMB
Local storm report, Aug 20, 5:47 AM PDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
547 AM PDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL SUN CITY 33.71N 117.20W
08/20/2014 E0.88 INCH RIVERSIDE CA BROADCAST MEDIA
LARGE HAIL CRACKED A WINDSHIELD NEAR MENIFEE. HAIL SIZE
ESTIMATED.
&&
JABROSpecial weather statement, Aug 20, 6:47 AM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
647 AM PDT WED AUG 20 2014
CAZ048-050-056-057-201445-
SAN DIEGO COUNTY VALLEYS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
647 AM PDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SAN
BERNARDINO...EXTREME EASTERN ORANGE...WESTERN RIVERSIDE AND EXTREME
NORTHWESTERN SAN DIEGO COUNTIES UNTIL 745 AM PDT...
AT 636 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS BETWEEN TEMECULA
AND PERRIS...AFFECTING THE SOUTHERN INLAND EMPIRE...MOVING NORTHEAST
AROUND 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...PERRIS...HEMET...AND
TEMECULA.
PLEASE REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NATIONAL WEATHER
SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.
LAT...LON 3405 11711 3388 11678 3368 11686 3345 11709
3341 11719 3359 11749
TIME...MOT...LOC 1345Z 213DEG 26KT 3386 11705
TSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:43 AM PDT | Special Marine Warning | SGX | 62 min | |
| Aug 20, 3:26 AM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 3 hr |
| Aug 20, 5:09 AM PDT | Special Weather Statement | SGX | 51 min | |
| Aug 20, 6:11 AM PDT | Beach Hazards Statement | SGX | San Diego | 6 hr |
| Aug 20, 6:24 AM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 3 hr |
| Aug 20, 6:47 AM PDT | Special Weather Statement | SGX | 58 min | |
| Aug 20, 8:11 AM PDT | Special Weather Statement | SGX | 64 min | |
| Aug 20, 8:31 AM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 59 min |
| Aug 20, 2:02 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 5 hr |
Nearby
Flash Flood Watches in California, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.